Missouri, 2006

Flash Flood in Missouri, May 10, 2006

May 10, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 1:11 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 10, 1:11 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 AM CDT WED MAY 10 2006

...SIGNIFICANT FLASH FLOODING POSSIBLE OVER SOUTHERN MISSOURI
TODAY...

MAIN FOCUS IN THE SHORT TERM WILL BE WITH THE POTENTIAL FOR HEAVY
RAIN AND FLASH FLOODING THROUGH TODAY.

CONDITIONS ARE DEVELOPING INTO A SERIOUS FLASH FLOOD POTENTIAL FOR
TODAY ACROSS SOUTHERN MISSOURI.

CONVECTION ONGOING ACROSS SOUTHERN MISSOURI THIS MORNING DEVELOPING
OUT AHEAD OF THE MAIN SHORTWAVE STILL FURTHER TO THE WEST ACROSS
KANSAS.  SURFACE FRONT STILL DRAPED ACROSS SOUTHERN MISSOURI EARLY
THIS MORNING WITH DEWPOINTS IN THE 60S SOUTH OF THE FRONT AND INTO
THE 50S NORTH OF THE FRONT.

UPPER SHORTWAVE SHOULD SHIFT TO THE EAST ACROSS THE AREA TODAY AS
PRETTY STRONG UPPER LEVEL JET (100+ KTS) DIVES SOUTEHAST INTO THE
CENTRAL PLAINS.  CWA WILL BE CAUGHT IN BETWEEN AN EXITING JET STREAK
AND THE ONE PUSHING INTO THE PLAINS AND WILL MAXIMIZE THE UPPER
LEVEL DIVERGENCE ACROSS THE CWA THIS MORNING AND EARLY AFTERNOON.
SURFACE LOW IS EXPECTED TO TRACK NORTHEAST ALONG THE FRONTAL
BOUNDARY WHICH SHOULD MOVE EAST OF THE CWA BY MIDDAY.  PRETTY GOOD
WRAP AROUND MOISTURE ASSOCIATED WITH THE STRONG SYNOPTIC LOW ALMOST
LIKE A GOOD WINTERTIME LOW...EXPECTED TO BRING SIGNIFICANT RAINFALL
WITH EMBEDDED THUNDERSTORMS MAINLY ACROSS THE SOUTHERN HALF OF THE
CWA.  CURRENT REGIONAL RADAR SHOWS THUNDERSTORMS STRETCHING ALL THE
WAY BACK INTO THE TEXAS PANHANDLE REGION WHICH IS EXPECTED TO TRAIN
INTO THE AREA LATER TODAY.  WOULD NOT BE SURPRISED TO SEE RAINFALL
AMOUNTS OF 3 TO 5 INCHES IN LOCATIONS ACROSS SOUTHERN MISSOURI BY
THE END OF THE EVENT.  WE CURRENTLY HAVE A FLASH FLOOD WATCH GOING
SOUTH OF A NEVADA TO OSAGE BEACH LINE THROUGH 4 PM AND THIS LOOKS
GOOD FOR NOW.

MAIN UPPER SYSTEM WILL PUSH SOUTH INTO NORTHERN MISSOURI AND
ILLINOIS TONIGHT QUICKLY SHIFTING PRECIPITATION EASTWARD BY
EVENING.

HAVE LOWERED TEMPERATURES QUITE A BIT FROM PREVIOUS FORECAST FOR
TODAY WITH EXPECTED RAINFALL...KEEPING THE WARMER READINGS TO THE
NORTHWEST WHERE PRECIPITATION CHANCES WILL BE THE LEAST AND END THE
QUICKEST THIS AFTERNOON.  FURTHER SOUTHEAST CLOUDS AND CONTINUED
PRECIPITATION WILL KEEP TEMPERATURES DOWN IN THE LOW 60S.

UPPER LOW WILL CONTINUE TO MEANDER OVER ILLINOIS THROUGH THE WEEKEND
BEFORE DROPPING SOUTHEAST INTO THE TENNESSEE VALLEY BY SUNDAY
NIGHT.  MAIN PRECIPITATION CHANCES AT THIS TIME APPEAR TO BE TO THE
EAST OF THE CWA CLOSER TO THE VICINITY OF THE LOW BUT WOULD NOT BE
SURPRISED TO SEE SOME WIDELY SCATTERED SHOWERS OVER THE EASTERN CWA
THROUGH THE WEEKEND...ALTHOUGH CERTAINLY NO MAJOR PRECIPITATION
EVENTS EXPECTED THROUGH THAT TIME PERIOD.

HAVE LOWERED TEMPERATURES A BIT DURING THE NIGHTTIME IN THE LATER
PERIODS AS COLDER AIR MASS IS EXPECTED TO AFFECT THE AREA WITH THE
LOW DROPPING INTO THE TENNESSEE VALLEY.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z TAFS...CHALLENGING TAFS THIS CYCLE. SHRA/TSRA CONTINUE
TO DEVELOP OVER OKLAHOMA WITH BAND APPEARING AS THOUGH IT WILL SET
UP FROM NEAR KSGF WSW INTO OKLAHOMA. FOR NOW ONLY INCLUDED VCTS IN
SGF AND LEFT TS OUT OF JLN...BUT TAFS WILL NEED TO BE AMENDED BASED
ON RADAR TRENDS. RAIN WILL LIKELY BECOME MORE WIDESPREAD DURING THE
DAY WEDNESDAY ESPECIALLY AT KSGF. AS SITUATION UNFOLDS LATER TAFS
MAY NEED TO LOWER CIGS/VIS TO MVFR FOR WEDNESDAY BUT GIVEN
UNCERTAINTY DECIDED TO ERR ON THE SIDE OF OPTIMISM FOR NOW.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE THROUGH 4
PM.
KS...CHEROKEE AND CRAWFORD COUNTY THROUGH 4 PM.

WFO SGF
Hazardous weather outlook, May 10, 3:04 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED MAY 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
404 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING...
    TORRENTIAL RAINFALL WITH FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  MAINLY SOUTH AND EAST OF A FORT SCOTT TO LAKE OF THE
  OZARKS LINE THIS MORNING AND EARLY THIS AFTERNOON.

  DISCUSSION:

  THE FIRST WAVE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL
  WAS MOVING OUT OF SOUTHWEST MISSOURI INTO EASTERN MISSOURI
  EARLY THIS MORNING.  THIS WAVE OF PRECIPITATION PRODUCED
  A QUICK ONE TO TWO AND A HALF INCHES OF RAIN OVERNIGHT
  ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR...ALONG
  WITH NUMEROUS REPORTS OF FLASH FLOODING.

  WAVE NUMBER TWO WAS STARTING TO MOVE INTO THE SOUTHWEST
  CORNER OF MISSOURI EARLY THIS MORNING AND IS EXPECTED
  TO MOVE ACROSS THE SAME COUNTIES OF SOUTHERN MISSOURI
  THAT THE FIRST WAVE MOVED ACROSS...ADDING TO THE
  FLASH FLOODING THREAT.

  AN UPPER LEVEL DISTURBANCE WILL SHIFT EASTWARD INTO THE
  AREA TODAY WHILE A SURFACE LOW PRESSURE SYSTEM WILL LIFT
  NORTHEAST ALONG A COLD FRONT EAST OF THE AREA.  THUNDERSTORMS
  WITH TORRENTIAL RAINFALL WILL CONTINUE THROUGHOUT MUCH OF
  THE DAY ACROSS SOUTHERN MISSOURI...ESPECIALLY SOUTH AND
  EAST OF THE INTERSTATE 44 CORRIDOR.  RAINFALL WILL GRADUALLY
  END FROM WEST TO EAST DURING THE AFTERNOON.  WIDESPREAD
  RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE
  WITH ISOLATED AMOUNTS OF UP TO 5 INCHES POSSIBLE TODAY.  THIS
  WILL LEAD TO ADDITIONAL FLASH FLOODING.

  A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM FOR ALL OF
  SOUTHERN MISSOURI AND PART OF EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
  SPOTTERS ARE URGED TO PASS ALONG ANY REPORTS OF FLOODING
  TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, May 10, 1:17 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      NOEL                    36.55N 94.48W
05/10/2006                   MCDONALD           MO   LAW ENFORCEMENT

            REPORT OF LOW WATER CROSSINGS FLOODED IN NOEL AREA
            RELAYED TO COUNTY SHERIFFS OFFICE. SHERIFF HAD NO
            SPECIFICS ON WHICH LOW WATER CROSSINGS.

0100 AM     FLASH FLOOD      3 N GALENA              36.85N 93.47W
05/10/2006                   STONE              MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED AND IMPASSABLE ON HIGHWAY 413
            JUST NORTH OF GALENA

0115 AM     FLASH FLOOD      2 NW BRANSON            36.66N 93.24W
05/10/2006                   TANEY              MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED ON AIRPORT RD NEAR HIGHWAY
            248. ANOTHER LOW WATER CROSSING FLOODED ON HIGHWAY F AT
            BULL CREEK.

&&

IZZI
Local storm report, May 10, 1:32 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
05/10/2006                   GREENE             MO   LAW ENFORCEMENT

            FLASH FLOODING IS OCCURING IN THE CITY OF SPRINGFIELD.
            FIRE STATION AT THE INTERSECTION OF BLACK AND BERKLEY HAS
            WATER FLOWING INTO IT. SAND BAGGING IS UNDERWAY.
            ALSO...THE INTERSECTION OF BATTLEFIELD AND LUSTER ALONG
            WITH THE INTERSECTION OF FAIRWAY AND DELAWARE HAVE BECOME
            IMPASSABLE.

&&

DCRAMER
Local storm report, May 10, 3:00 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     FLOOD            DIGGINS                 37.17N 92.85W
05/10/2006                   WEBSTER            MO   EMERGENCY MNGR

            NUMEROUS LOW WATER CROSSINGS ARE FLOODED AND IMPASSABLE.
            PORTIONS OF HIGHWAYS A AND KK ARE FLOODED AS WELL. ROAD
            CREWS ARE ENROUTE TO PLACE BARRICADES ON SEVERAL OTHER
            COUNTY ROADS.

&&

HATCH
Local storm report, May 10, 3:27 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     FLASH FLOOD      6 S MARSHFIELD          37.25N 92.91W
05/10/2006                   WEBSTER            MO   EMERGENCY MNGR

            WEBSTER COUNTY EMERGENCY MANAGER IS CURRENTLY OBSERVING
            SIGNIFICANT FLASH FLOODING ACROSS BELLFORD
            ROAD...APPROXIMATELY 1 MILE SOUTH OF A HIGHWAY. HE
            REPORTS THAT THE ROAD LOOKS LIKE A RIVER WITH LARGE
            DEBRIS SWIFTLY FLOATING THROUGH THE FLASH FLOODING.

&&

DCRAMER
Local storm report, May 10, 3:44 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLASH FLOOD      SENECA                  36.84N 94.61W
05/10/2006                   NEWTON             MO   LAW ENFORCEMENT

            NEWTON COUNTY CENTRAL DISPATCH REPORTED THAT A FEW
            STREETS WITHIN THE CITY OF SENACA HAVE EXPERIENCED MINOR
            FLASH FLOODING.

&&

DCRAMER
Local storm report, May 10, 4:14 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     FLOOD            NEOSHO                  36.87N 94.37W
05/10/2006                   NEWTON             MO   LAW ENFORCEMENT

            STREET FLOODING IN TOWN REPORTED. OFFICERS ALSO REPORTED
            THAT WATER WAS ENCROACHING ON HIGHWAY 43.

&&

HATCH

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
May 10, 4:24 AM CST to 7:30 AM CST
Where
Barry County, Cassville
Reported by
LAW ENFORCEMENT
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Several rounds of thunderstorms caused flash flooding across portions of Barry County. 7th Street near its intersection with Highway 248 in Cassville became impassable to motorists, along with a section of Highway C near Flat Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509147.